Ohio, 2012

Hail and Damaging Winds in Ohio, July 3, 2012

July 3, 2012 · NWS CLE · 24 events in 11 counties and zones

A cold front moved across the Upper Ohio Valley on July 3rd. Scattered showers and thunderstorms developed ahead of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across the Upper Ohio Valley on July 3rd. Scattered showers and thunderstorms developed ahead of the front. A few of the thunderstorms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 3, 9:01 AM EST, 29 minutes earlier.

Area forecast discussion, Jul 3, 9:01 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1001 AM EDT TUE JUL 3 2012

.SYNOPSIS...
A STATIONARY FRONT FROM THE NORTHWEST TO SOUTHEAST FROM TOLEDO
ACROSS OHIO WILL EVENTUALLY BECOME A WARM FRONT THIS MORNING AND
MOVE SLOWLY NORTHEAST THIS AFTERNOON. LOW PRESSURE WILL MOVE EAST
ACROSS THE NORTHERN LAKES TONIGHT. A WEAK COLD FRONT WILL MOVE SOUTH
OF THE AREA WEDNESDAY NIGHT. ANOTHER COLD FRONT WILL APPROACH THE
AREA AND DISSIPATE THURSDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
STILL TRYING TO FIGURE OUT WHAT THE REST OF TODAY MIGHT LOOK LIKE.
STORMS WILL BE MOVING ASHORE FROM LORAIN EAST FOR THE REMAINDER OF
THE MORNING INTO EARLY AFTERNOON. DID LOWER HIGHS ACROSS THE EAST
A BIT WITH EXPANSIVE CLOUD COVER EXPECTED MOST OF THE DAY. WARM
FRONT TO PUSH NORTHEAST TODAY AND STILL HAVE WESTERN AREAS INTO
THE LOWER 90S. NORTHWEST HALF OF THE AREA UNDER SPC SLIGHT RISK
AND HAVE KEPT THE SEVERE WORDING...BUT REALLY WILL KEEP AN EYE
ACROSS THE NORTHEAST AS WELL. MADE SOME ADJUSTMENT TO POPS...BUT
CHANCES AREA WIDE TODAY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
UPPER LEVEL PATTERN CONTINUES TO AMPLIFY THE RIDGE IN THE CENTRAL
UNITED STATES INTO THE END OF THE WEEK. STRENGTHENING OF THE RIDGE
CONTINUES TO A POINT WHERE A CLOSED UPPER LEVEL HIGH PRESSURE CENTER
DEVELOPS AND REMAINS NEARLY STATIONARY. THIS WILL SET THE STAGE FOR
MORE HOT WEATHER TO CONTINUE THROUGH THE REST OF THE WEEK.

LINGERING SEVERE THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA WILL
GRADUALLY WANE AFTER SUNSET. I DO EXPECT EARLY IN THE EVENING THERE
COULD STILL BE SOME ACTIVITY HOWEVER. DUE TO THE APPROACH OF THE
NEXT WEAK COLD FRONT AND LINGERING MOISTURE ACROSS THE AREA...THIS
COULD BE THE NEXT FOCUSING MECHANISM TO PRODUCE MORE THUNDERSTORMS
DURING THE NIGHT. SO WILL KEEP A MENTION GOING TONIGHT AND INTO
WEDNESDAY.

HIGH PRESSURE AND HOT SOMEWHAT DRIER AIR MASS RETURNS FOR THURSDAY
ENDING THE THREAT FOR SHOWERS AND THUNDERSTORMS. WE ARE LOOKING AT
1000 TO 500 MB THICKNESS VALUES AGAIN AROUND 579 TO 580 ACROSS THE
FORECAST AREA. 850 MB TEMPERATURES CLIMB TO BETWEEN 20 AND 24
DEGREES C ON THURSDAY. THERE WILL BE A SLIGHT DROP TO 20 TO 22
DEGREES C BY FRIDAY. EVEN SO...HOT TEMPERATURES WILL CONTINUE
THROUGH FRIDAY NIGHT AS STRONG SUBSIDENCE OCCURS ACROSS THE AREA.
FLOW KEEPS WARM AIR SURGING NORTH INTO THE REGION.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
MODELS SHOW A COLD FRONT DROPPING SOUTH ACROSS THE REGION ON
SATURDAY.  EXPECTING A BIT OF A DELAY HELD TEMPS SATURDAY IN THE 90S
FOR HIGHS WITH 850MB TEMPS REMAINING NEAR 20C. WOULD EXPECT THE
FRONT TO ACT AS A TRIGGER FOR CONVECTION SO ALSO BROUGHT CHANCE POPS
ACROSS THE REGION FROM NORTH TO SOUTH SATURDAY INTO SATURDAY NIGHT.
DID HOLD ONTO A CHANCE POP SOUTH SUNDAY BUT MOST AREAS SHOULD SEE
DRY AIR MOVING IN FROM THE NORTH. WILL CONTINUE DRY MONDAY WITH THE
GFS SHOWING WEAK HIGH PRESSURE ACROSS THE REGION.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
EXPECT VFR CONDITIONS ON BALANCE THROUGH THE DAY ALTHOUGH ALSO
EXPECT THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE DAY AND
EVENING. OF COURSE CONDITIONS IN AND NEAR THE CONVECTION WOULD BE
MVFR/IFR.

.OUTLOOK...POSSIBLE SHOWERS/THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT WILL RESULT IN NON VFR CONDITIONS IN AND NEAR THE STORMS.

&&

.MARINE...
A WARM FRONT WILL LIFT NORTHEAST ACROSS THE LAKE TODAY.  A COLD
FRONT WILL FOLLOW LATE WEDNESDAY...MOVING OUT OF THE NORTHWEST
BEHIND LOW PRESSURE MOVING ACROSS SERN ONTARIO. WEAK HIGH PRESSURE
WILL BUILD IN FOR THURSDAY AND FRIDAY. ANOTHER COLD FRONT IS
EXPECTED TO DROP ACROSS THE LAKE ON SATURDAY.  THE FRONTS WILL
LIKELY BRING AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS TO THE
LAKE. AWAY FROM THUNDERSTORMS HOWEVER WINDS WILL REMAIN BELOW 15
KNOTS AND WAVES BELOW 3 FEET THROUGH THE PERIOD.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...LOMBARDY
NEAR TERM...LOMBARDY/OUDEMAN
SHORT TERM...LOMBARDY
LONG TERM...TK
AVIATION...TK
MARINE...TK
Hazardous weather outlook, Jul 3, 5:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
600 AM EDT TUE JUL 3 2012

LEZ142>147-162>167-OHZ003-006>012-017>019-027-028-041000-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-LUCAS-
WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-HANCOCK-SENECA-
HURON-WYANDOT-CRAWFORD-
600 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE MAIN THREATS FROM THE SEVERE WEATHER WILL BE STRONG
DAMAGING THUNDERSTORM WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LEZ061-148-149-168-169-OHZ013-014-020>023-029>033-036>038-047-089-
PAZ001>003-041000-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-GENEVA-ON-THE-
LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-GEAUGA-
ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-RICHLAND-ASHLAND-
WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
600 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE POSSIBILITY FOR STRONG TO SEVERE THUNDERSTORMS TODAY
AND THIS EVENING ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD
PRODUCE STRONG GUSTY WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

The radar

The Cleveland radar (KCLE), 23 km away, was scanning. The volume nearest the first event began at 14:28 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 11 hail. Local standard time, as filed.

Thunderstorm Wind, Lorain

When
July 3, 9:30 AM EST
Where
Lorain County, Sheffield Lake
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.480, -82.120

Thunderstorm winds were estimated at 60 mph.

Thunderstorm Wind, Cuyahoga

When
July 3, 9:35 AM EST
Where
Cuyahoga County, Bay Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.480, -81.900

Thunderstorm winds downed a tree and a large limb.

Hail, Seneca

When
July 3, 10:05 AM EST
Where
Seneca County, Tiffin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.100, -83.170

Nickel sized hail was observed.

Thunderstorm Wind, Lorain

When
July 3, 10:15 AM EST
Where
Lorain County, 3 mi NE of Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.311, -82.179

Thunderstorm winds downed a tree and several large limbs along Indian Hollow Road.

Hail, Lorain

When
July 3, 10:25 AM EST
Where
Lorain County, Litchfield
Measured
0.75 in hail
Reported by
Public
Coordinates
41.170, -82.020

Penny sized hail was observed.

Thunderstorm Wind, Medina

When
July 3, 10:33 AM EST
Where
Medina County, 4 mi W of Medina
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.130, -81.947

Thunderstorm winds downed a tree.

Thunderstorm Wind, Medina

When
July 3, 10:40 AM EST
Where
Medina County, 2 mi NNE of Lodi
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.057, -82.005

Thunderstorm winds downed a tree.

Hail, Medina

When
July 3, 10:45 AM EST
Where
Medina County, 4 mi WSW of Medina
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
41.108, -81.941

Penny sized hail was observed.

Hail, Wayne

When
July 3, 11:02 AM EST
Where
Wayne County, Creston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.980, -81.880

Penny sized hail was reported.

Thunderstorm Wind, Medina

When
July 3, 11:10 AM EST
Where
Medina County, Wadsworth
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.030, -81.750

Thunderstorm winds downed a tree.

Hail, Wayne

When
July 3, 11:13 AM EST
Where
Wayne County, Smithville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.870, -81.850

Nickel sized hail was observed.

Hail, Morrow

When
July 3, 3:43 PM EST
Where
Morrow County, Johnsville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.620, -82.670

Nickel sized hail was observed.

Hail, Morrow

When
July 3, 3:43 PM EST
Where
Morrow County, Shauck
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
40.620, -82.670

Penny sized hail was observed.

Thunderstorm Wind, Ashtabula

When
July 3, 6:42 PM EST to 6:50 PM EST
Where
Ashtabula County, Conneaut
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.950, -80.550

Thunderstorm winds downed a few large tree limbs.

Hail, Ashtabula

When
July 3, 6:50 PM EST
Where
Ashtabula County, Conneaut
Measured
0.88 in hail
Reported by
Public
Coordinates
41.950, -80.550

Nickel sized hail was observed.

Thunderstorm Wind, Lake

When
July 3, 7:30 PM EST
Where
Lake County, Painesville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.730, -81.250

Thunderstorm winds downed a few trees.

Thunderstorm Wind, Lake

When
July 3, 7:40 PM EST
Where
Lake County, Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.670, -81.220

Thunderstorm winds downed a few trees.

Hail, Trumbull

When
July 3, 8:18 PM EST
Where
Trumbull County, Cortland
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -80.730

Quarter sized hail was observed.

Thunderstorm Wind, Trumbull

When
July 3, 9:05 PM EST to 9:10 PM EST
Where
Trumbull County, Johnston to Kinsman
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.380, -80.680

Thunderstorm winds downed trees in Johnston, Vernon and Kinsman Townships.

Thunderstorm Wind, Trumbull

When
July 3, 9:25 PM EST
Where
Trumbull County, Warren
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
41.230, -80.820

Thunderstorm winds downed several trees. At least one tree landed on a house.

Thunderstorm Wind, Portage

When
July 3, 11:10 PM EST
Where
Portage County, Randolph
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.030, -81.250

Thunderstorm winds downed a large tree limb.

Thunderstorm Wind, Portage

When
July 3, 11:15 PM EST
Where
Portage County, Rootstown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.100, -81.230

Thunderstorm winds downed a large tree limb.

Hail, Mahoning

When
July 3, 11:42 PM EST
Where
Mahoning County, Youngstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.070, -80.650

Penny sized hail was observed.

Hail, Portage

When
July 3, 11:50 PM EST
Where
Portage County, Atwater
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.020, -81.170

Quarter sized hail was observed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405264, 405676, 405692, 405667, 405278, 405661, 405671, 405268, 405693, 405675, 405277, 405677, 405694, 405685, 405686, 405279, 405690, 405269, 405696, 405697, 405709, 405710, 405707, 405708.